My Grandfather has had his lungs drained 3 times in the past 3 months. They say it's possible that his chemotherapy for leukemia is the cause but they are not quite sure.
He has a terrible pain in the middle of his upper back from a previous back surgery that he believes could be causing it. They used a form of cement in the surgery and he mentioned if any of it got loose it could cause an embolism on the lung or something like that.
What is the more probable cause of the fluid? Any good info on this at all would be a great help!
Fluid in the lungs can accumulate if there is an over production of fluid or a problem with the drainage. Over production problems ensue from diseases such as pneumonia, tuberculosis, or cancer/malignancy. Malignancy can also disrupt the lymphatics and cause inadequate drainage of fluids. Cardiac diseases can also lead to fluid accumulation due to increased in pressures of the vessels of the lungs.
In your grandfather's situation, I believe that the most likely culprit for this fluid accumulation is still the primary disease, which is the leukemia. I suggest that you discuss with his doctors regarding the different angles I mentioned.
I have had chronic lymphocytic leukemia for at least 8 years. I had a similar experience as jay362’s grandfather. My very first chemo session (Bendamustine) was on June 1, 2010. A chest x-ray had been taken in January ’10 when the WBC was in the 80’s. it showed a normal chest cavity. The day before the chemo my WBC was 70.3 and my respiration was still normal. By June 14 my WBC had dropped to 7.3 and I was in respiratory distress. I could not lay down without spasmodic coughing, and had spent the night before sleeping in a chair. My hematologist was surprised by that development. He sent me to a Pulmonologist who drained 2 liters of fluid from my thoracic cavity. (at least one liter remains). The lab results came back today consistent with CLL. Seems to me the sudden inrush of fluid is strongly linked to the sudden purging of lymphocytes by the chemo (but I have no medical credentials). Is this such a rare development that an experienced hematologist was taken by surprise?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.